Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
July 28, 2014, 09:16:01 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 632077
  • Total Topics: 47855
  • Online Today: 224
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Nevirapine Hypersensitivity Issue  (Read 2518 times)

0 Members and 1 Guest are viewing this topic.

Offline Mikeyj88

  • Member
  • Posts: 7
Nevirapine Hypersensitivity Issue
« on: June 21, 2006, 10:07:58 AM »
After a few months break from 6 years of NVP therapy along with AZT/3TC, I reintroduced the agents and experienced a severe hypersensitivity reaction. 

1. Even though this was 10 months ago I still feel as though my nerve endings throughout my body are fried and irritated and I experience prickling that waxes and wanes..can a reaction cause this along with generalised muscle twitches?  Am now going through Neuro exams to get to the bottom of things.

2. My Dr feels it was the NVP that I had developed the sensitivity to and now 10 months later I want to reintroduce the AZT and 3TC with Kaletra.  Could it have been possible that the AZT and 3TC were the problem as well??  I am really quite concerned about more reactions as it was a nasty experience.

I'd appreciate any feedback.  Michael.




Offline newt

  • Member
  • Posts: 3,877
  • the one and original newt
Re: Nevirapine Hypersensitivity Issue
« Reply #1 on: June 21, 2006, 12:45:41 PM »
Hello Mikey

1. Yes (sadly).

2. The reaction is most likely to be NVP but it could be any of the 3 drugs.  A very prudent approach would be to start the drugs in a staggered fashion, eg 5-10 days Kaletra, then add AZT, then 3TC (the most likely nuke candidate here for a sensitivity reaction).

- matt
"The object is to be a well patient, not a good patient"

Offline Mikeyj88

  • Member
  • Posts: 7
Re: Nevirapine Hypersensitivity Issue
« Reply #2 on: June 21, 2006, 05:45:07 PM »
Hello Matt

Thanks for taking the time to respond.

It's been quite a stormy 10 months post the reaction.  I get muscle fascics, prickles, pins needles and eczema where the rash was worse which I have to treat from time to time.  I saw a neurologist this week regarding the twitches and I'm now having to have an EMG to rule out other nasties.  I have no weakness or loss of muscle and am of the belief that all of the symptoms are a result of the drug reaction.

How long does it take the nerves to heal?  I'm interested to see that you suggest that 3TC could be a problem?  If you have any more info or experience with post reaction symptoms, nerve damage etc etc I'd e ever grateful.

Mikey

Offline newt

  • Member
  • Posts: 3,877
  • the one and original newt
Re: Nevirapine Hypersensitivity Issue
« Reply #3 on: June 22, 2006, 11:37:34 AM »
A very few people are/become allergic to 3TC and FTC. 

Tis possible, having taken any drug, stopped it and restarted it, to discover you have developed a sensitivity to it (as, sadly, I have discovered with ketamine).

Unfortunately, since most drug allergies have the same symptoms, it's hard to work out.  NVP remains the most likely drug, if it is a drug, esp. if your CD4 was over 400. 

There is a possibility, having had a fairly long break off treatment that this reaction is in fact a result of restarting treatment, a kind of immune restitution effect of sorts, which would be more related to immune reactivation than specific drugs.  If your HIV infection was strong in your CNS then the rush of white cells etc to scrum on the virus could have damaged a nerve. The long-term symptoms you describe (pins & needles, eczema), are consistent with this.  This is the kind of thing a neuro work up can tell you. 

The suggested treatment here is, er, mostly ARVs, to suppress the virus and therefore get the self-attacking immune system to back off...

All other nasties, infectious, immunological, neurological should be ruled out. but tis reasonably compelling, timing wise, to say it was the drug(s), eh?

- matt
"The object is to be a well patient, not a good patient"

Offline Mikeyj88

  • Member
  • Posts: 7
Re: Nevirapine Hypersensitivity Issue
« Reply #4 on: June 23, 2006, 09:55:41 PM »
Hello Matt

I really want to thank you for taking the time to pass on your thoughts.  It's very much appreciated. 

It's amazing what a drug reaction can do to your body after all this time.  My CD4's were always sitting around 700 (35%) for the 6 years of therapy so perhaps after a 6 month break and then a reintroduction, my immune system had gone nuts!  The most concerning thing for me at the moment is the generalised muscle twitches and pins/needles.  The neuro wants an EMG done however he noted that my strength was good with no evidence of muscle thinning/wasting at all and it does not affect my fitness and training which is essentially my work.  He did mention that it could be a number of things...it all just seems so coincidental that I have no problems until the hypersensitivity occurred last August and since then I have ongoing problems with skin and nerves!  My current VL is 3000 and CD4's are sitting at 500 (32%) after nearly a year off therapy.  I want to restart to see if ARV therapy will resolve the pins/needles and muscle twitches.

How long can it take the body to resolve such issues I wonder?

Again Matt, thank you for your thoughts.

Mikey
(Sydney, Australia  - hence the weird times posting messages!)

Offline Mikeyj88

  • Member
  • Posts: 7
Re: Nevirapine Hypersensitivity Issue
« Reply #5 on: July 12, 2006, 11:40:25 PM »
Hi Matt

Just a quick one if you have time.  I had an EMG last week which looked at twitchy calf muscles, the Neuro was wanting to rule out MND!  All clear with a normal result.  He also wants to have bloodwork done - CK, EPG, Immunoglobulins, Antiretroviral antibodies?  Any thoughts?

I continue to twitch mildy and nerve endings occasionally prickle!  Oh the joy of a hypersensitivity reaction and it's after effects.  Quite amazing.

Hope you are doing well.

Mikey

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.